NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

When measuring blood pressure, what happens if the cuff is too small for the arm?

  1. AThe reading is unaffected
  2. BOnly the diastolic value changes, downwards
  3. CThe reading is falsely low
  4. DThe reading is falsely high
2.Nursing fundamentalsHard

An older patient with diarrhoea for three days is dizzy on standing and passing small amounts of dark urine. What is the most likely problem?

  1. AFluid overload from drinking too much
  2. BDehydration from fluid loss
  3. CUrinary retention caused by a full bladder
  4. DNormal ageing that needs no action
3.Infection control & patient safetyMedium

A patient has a weak left leg. Which instruction about using a cane is correct?

  1. AMove the cane and the right leg forward together
  2. BHold the cane in the right hand, on the stronger side
  3. CKeep the cane well out to the side, away from the body
  4. DHold the cane in the left hand, on the weaker side
4.Infection control & patient safetyHard

A patient given naloxone for an opioid overdose wakes up. An hour later, the patient is drowsy again with slow breathing. What is the likely reason?

  1. AThe patient is now allergic to naloxone
  2. BThe patient is simply tired after the event
  3. CNaloxone wears off sooner than many opioids, so the opioid effect returns
  4. DNaloxone itself causes slow breathing and drowsiness once it has been given
5.Prioritization & delegationMedium

A patient receiving IV magnesium sulfate for pre-eclampsia has absent knee reflexes and a respiratory rate of 10/min. What does the nurse do first?

  1. AIncrease the infusion to prevent a seizure
  2. BStop the magnesium infusion and call for help
  3. CTurn the patient onto her back and recheck later
  4. DGive oral fluids to help clear the drug faster
6.Prioritization & delegationHard

A patient with anorexia nervosa is admitted. Which finding is the priority?

  1. AHeart rate 38/min and potassium 2.8 mEq/L
  2. BHas fine, downy hair on her arms
  3. CRefuses to eat in front of other people
  4. DSays she feels fat although she is very thin
7.Clinical nursingMedium

What is the main benefit of pulmonary rehabilitation for patients with COPD?

  1. AReversal of the lung damage caused by smoking
  2. BNo further need for inhalers
  3. CA cure for the disease within months
  4. DBetter exercise capacity and quality of life
8.Clinical nursingHard

A patient with severe sepsis starts bleeding from cannula sites and the gums, with a low platelet count and prolonged clotting times. What is most likely?

  1. AAn allergic reaction to the cannula
  2. BHaemophilia A
  3. CDisseminated intravascular coagulation
  4. DVitamin C deficiency
9.Lab values & electrolytesMedium

Which instruction is correct for a patient taking an oral potassium chloride supplement?

  1. ACrush the extended-release tablets and mix them with a little water if needed
  2. BUse a salt substitute as well, so less of the tablet is needed each day
  3. CTake it on an empty stomach with only a small sip of water to speed absorption
  4. DTake it with food and a full glass of water, and do not crush extended-release tablets
10.Lab values & electrolytesHard

A patient on IV gentamicin has a trough level above the target, and the creatinine has risen since yesterday. The next dose is due. What is the best action?

  1. AHold the dose and report the results to the prescriber
  2. BGive half of the dose and document the reason for it
  3. CGive the dose now and recheck the levels next week
  4. DGive the dose with extra oral fluids to protect the kidneys
11.PharmacologyMedium

A patient starting sulfasalazine should be told about which harmless effect?

  1. AGreen colouring of the sweat
  2. BWhite spots on the nails
  3. CBlue colouring of the tongue and gums
  4. DOrange-yellow colouring of the urine
12.PharmacologyHard

A patient receiving cisplatin is given large volumes of IV fluid before and after each dose. What is the main purpose?

  1. ATo reduce kidney damage
  2. BTo increase drug absorption from the gut
  3. CTo prevent hair loss
  4. DTo prevent bleeding
13.Med-surg: cardiovascular & respiratoryMedium

A patient in cardiac rehabilitation asks how hard to exercise. Which simple guide is commonly taught?

  1. AExercise only until the heart rate rises even slightly
  2. BExercise until they are too breathless to speak at all
  3. CExercise until chest pain starts, then stop
  4. DExercise so they are a little breathless but can still talk
14.Med-surg: cardiovascular & respiratoryHard

A patient with known hypertension has a BP of 186/112 mmHg with no symptoms and no signs of organ damage. Which response is most appropriate?

  1. AGive an IV antihypertensive bolus to reach 120/80 mmHg within 15 minutes
  2. BCall the cardiac arrest team and prepare for intubation
  3. CRecheck it, report it and expect oral treatment over hours to days
  4. DTake no action, because the patient feels well and has no symptoms
15.Med-surg: neuro, endocrine & renalMedium

A stroke patient understands what is said but struggles to find words and speaks in short, effortful phrases. What type of aphasia is this?

  1. AReceptive (Wernicke's) aphasia
  2. BGlobal aphasia with no understanding
  3. CExpressive (Broca's) aphasia
  4. DDysarthria from weak facial muscles
16.Med-surg: neuro, endocrine & renalHard

On the first day after a kidney transplant, urine output suddenly falls from 200 mL/h to 10 mL/h. What should the nurse check first?

  1. AThe patient's temperature and pulse
  2. BWhether the patient has eaten
  3. CThat the catheter is not blocked or kinked
  4. DThe patient's blood glucose level
17.Med-surg: GI, perioperative & oncologyMedium

How should pancreatic enzyme replacement capsules usually be taken?

  1. AOnly on days with abdominal pain
  2. BOne hour after meals, on an empty stomach
  3. CWith every meal and snack
  4. DOnce a day at bedtime
18.Med-surg: GI, perioperative & oncologyHard

A nurse teaches a carer about overnight tube feeding at home. Which statement shows a need for further teaching?

  1. A"I'll stop the feed and call if he coughs or struggles to breathe."
  2. B"I'll check the external length mark on the tube every day."
  3. C"I'll flush the tube with water before and after his medicines."
  4. D"I'll let him lie flat so he sleeps better while the feed runs."
19.Maternity & obstetric nursingMedium

Which position of the fetal head presents the smallest diameter to the pelvis?

  1. APartial extension, with the brow presenting
  2. BA neutral position with no flexion
  3. CFull extension, with the face presenting
  4. DFull flexion, with the chin on the chest
20.Maternity & obstetric nursingHard

Just after delivery of the placenta, a woman suddenly has severe pain, heavy bleeding and shock. No fundus can be felt abdominally and a mass is seen at the vulva. What is most likely?

  1. ACervical laceration
  2. BAmniotic fluid embolism
  3. CUterine inversion
  4. DUterine atony
21.Pediatric nursingMedium

A child with suspected appendicitis is waiting for surgery. Which action must the nurse avoid?

  1. AKeeping the child nil by mouth
  2. BGiving IV fluids as prescribed
  3. CRegular pain assessment
  4. DPutting a heat pad on the abdomen
22.Pediatric nursingHard

A child on chemotherapy for leukaemia was in close contact with a classmate who has chickenpox. What should the nurse do?

  1. AWait to see whether a rash develops before acting
  2. BGive the live varicella vaccine to the child that same day to boost immunity
  3. CTell the oncology team at once, as preventive treatment may be needed
  4. DReassure the family, as chickenpox is mild in all children
23.Mental health nursingMedium

Which goal for a patient with depression is written in a SMART way?

  1. A"The patient will walk with staff for 15 minutes once a day by Friday."
  2. B"The patient will feel better soon."
  3. C"The patient will be happier."
  4. D"The patient will improve her mood and sleep and start exercising more at some point."
24.Mental health nursingHard

A nurse feels strong irritation every time she cares for a patient who reminds her of her abusive father. What is the most appropriate action?

  1. AAvoid the patient and let other staff do all of his care
  2. BIgnore the feeling, because feelings do not affect nursing care
  3. CRecognise this as countertransference and discuss it in clinical supervision
  4. DTell the patient that he reminds her of her father
25.Nursing math & unit conversionsMedium
94969810010210410635363738394041°F°C? °F41 °C

Practice exercise (made-up values, not clinical guidance). A patient’s temperature is 41 °C. Convert it to degrees Fahrenheit T with °F = °C × 9/5 + 32. Round to one decimal place.

41 °C
T = °F
26.Nursing math & unit conversionsHard
1½ tsp · 4/day · 10 d? mL1 tsp = 5 mL

Practice exercise (made-up values, not clinical guidance). A prescription reads 1½ tsp of an oral suspension four times a day for 10 days. Using 1 tsp = 5 mL, how many mL V are needed for the whole course?

1½ tspfour times a day10 days1 tsp = 5 mL
V = mL
27.Dosage calculationsMedium
18 kg10 mg/kg/day4× per dayD = ? mg

A patient weighs 18 kg. The prescribed dose is 10 mg/kg per day, given in 4 equal doses. How many milligrams D are given per dose?

18 kg10 mg/kg/day4× per day
D = mg
28.Dosage calculationsHard
20%stockV₁ = ? mL

You must prepare 500 mL of a 2.5% (w/v) solution from a 20% (w/v) stock solution. What volume of stock V₁ do you need?

C₁ = 20%C₂ = 2.5%V₂ = 500 mL
V₁ = mL
29.IV infusion ratesMedium
500 mL20 gtt/mL4 h? gtt/min

Infuse 500 mL over 4 hours with a giving set of 20 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

500 mL4 h20 gtt/mL
R = gtt/min
30.IV infusion ratesHard
500 mg500 mL15 mL/h? mg/h

A bag contains 500 mg of a drug in 500 mL and runs at 15 mL/h. How many milligrams per hour D does the patient receive?

500 mg/500 mL15 mL/h
D = mg/h
31.IV fluids & fluid balanceMedium
IntakeOutput12-hour shiftjuice150 mLwater120 mLIV infusion125 mL/h × 12 hIV antibiotic2 × 50 mLurine500 mLurine175 mLurine375 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the total intake I in mL.

juice: 150 mLwater: 120 mLIV infusion: 125 mL/h × 12 hIV antibiotic: 2 × 50 mL
I = mL
32.IV fluids & fluid balanceHard
1000 mL120 mL/hstart 07:0014:30: ? mL

Practice exercise (made-up values, not clinical guidance). A 1000 mL bag was started at 07:00 and runs by pump at 120 mL/h. How many mL V are left in the bag at 14:30?

1000 mL120 mL/h07:00 → 14:30
V = mL
33.Clinical assessment scoresMedium
H? / 25+D? / 15+Aid? / 30+IV? / 20+G? / 20+MS? / 15Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: no; ambulatory aid: none, bed rest or nurse assists; IV therapy or saline lock: yes; gait: weak; mental status: knows own limits. Find the Morse total MFS.

0–125
MFS =
34.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 20/min, SpO₂ 89% on supplemental oxygen, blood pressure 222/134 mmHg, pulse 82/min, alert, temperature 36.2 °C. Which clinical risk group does the patient fall into? Click it.

RR 20SpO₂ 89%O₂SBP 222HR 82AT 36.2 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high

3Solutions

1.Nursing fundamentals

Answer: D · The reading is falsely high

Why this is the answer

A cuff that is too small overestimates blood pressure; one that is too large underestimates it. The bladder should cover about 80% of the arm circumference.

Answer

D · The reading is falsely high
2.Nursing fundamentals

Answer: B · Dehydration from fluid loss

Why this is the answer

Diarrhoea causes loss of water and electrolytes. Postural dizziness and concentrated low-volume urine show dehydration, which needs fluid replacement, electrolyte checks and close monitoring.

Answer

B · Dehydration from fluid loss
3.Infection control & patient safety

Answer: B · Hold the cane in the right hand, on the stronger side

Why this is the answer

The cane is held on the strong side and moved forward with the weak leg, so it shares the weight that the weak leg cannot take. It is kept close to the body for stability.

Answer

B · Hold the cane in the right hand, on the stronger side
4.Infection control & patient safety

Answer: C · Naloxone wears off sooner than many opioids, so the opioid effect returns

Why this is the answer

Naloxone acts for a shorter time than many opioids, so sedation and respiratory depression can return. Patients are monitored closely, and repeat doses or an infusion may be needed.

Answer

C · Naloxone wears off sooner than many opioids, so the opioid effect returns
5.Prioritization & delegation

Answer: B · Stop the magnesium infusion and call for help

Why this is the answer

Loss of deep tendon reflexes and slow breathing suggest magnesium toxicity. The nurse stops the infusion, supports breathing and escalates; calcium gluconate is the antidote kept ready.

Answer

B · Stop the magnesium infusion and call for help
6.Prioritization & delegation

Answer: A · Heart rate 38/min and potassium 2.8 mEq/L

Why this is the answer

Severe bradycardia and low potassium can cause fatal arrhythmias. The body-image beliefs and eating behaviors matter, but physiological safety comes first.

Answer

A · Heart rate 38/min and potassium 2.8 mEq/L
7.Clinical nursing

Answer: D · Better exercise capacity and quality of life

Why this is the answer

Pulmonary rehabilitation improves breathlessness, exercise tolerance and well-being, and reduces hospital admissions. It does not reverse the underlying lung damage.

Answer

D · Better exercise capacity and quality of life
8.Clinical nursing

Answer: C · Disseminated intravascular coagulation

Why this is the answer

In DIC, widespread activation of clotting consumes platelets and clotting factors, causing both small clots and bleeding. Treating the underlying cause and replacing blood products as needed are key.

Answer

C · Disseminated intravascular coagulation
9.Lab values & electrolytes

Answer: D · Take it with food and a full glass of water, and do not crush extended-release tablets

Why this is the answer

Oral potassium can irritate the esophagus and stomach, so it is taken with food and plenty of fluid, and extended-release forms are swallowed whole. Most salt substitutes contain potassium chloride and can add to the risk of hyperkalemia.

Answer

D · Take it with food and a full glass of water, and do not crush extended-release tablets
10.Lab values & electrolytes

Answer: A · Hold the dose and report the results to the prescriber

Why this is the answer

A high aminoglycoside trough with rising creatinine means the drug is accumulating, which increases the risk of kidney damage and hearing loss. The nurse holds the dose, reports to the prescriber and asks about hearing changes and tinnitus. Only the prescriber or pharmacist changes the regimen.

Answer

A · Hold the dose and report the results to the prescriber
11.Pharmacology

Answer: D · Orange-yellow colouring of the urine

Why this is the answer

Sulfasalazine can colour urine and sometimes skin and contact lenses orange-yellow. More serious adverse effects include blood disorders and rash, so blood counts are monitored.

Answer

D · Orange-yellow colouring of the urine
12.Pharmacology

Answer: A · To reduce kidney damage

Why this is the answer

Cisplatin is nephrotoxic, and hydration helps protect the kidneys. It also causes ototoxicity, peripheral neuropathy, severe nausea and low magnesium.

Answer

A · To reduce kidney damage
13.Med-surg: cardiovascular & respiratory

Answer: D · Exercise so they are a little breathless but can still talk

Why this is the answer

Moderate-intensity exercise makes the patient slightly breathless but able to hold a conversation. Programmes start gently and progress. Patients stop and seek help if they get chest pain, severe breathlessness or dizziness.

Answer

D · Exercise so they are a little breathless but can still talk
14.Med-surg: cardiovascular & respiratory

Answer: C · Recheck it, report it and expect oral treatment over hours to days

Why this is the answer

Severe hypertension without acute organ damage (sometimes called hypertensive urgency) is managed by confirming the reading, looking for causes such as pain or missed doses and adjusting oral therapy to lower the pressure over hours to days. Rapid lowering risks ischaemia of the brain, heart and kidneys, but ignoring it is also unsafe.

Answer

C · Recheck it, report it and expect oral treatment over hours to days
15.Med-surg: neuro, endocrine & renal

Answer: C · Expressive (Broca's) aphasia

Why this is the answer

Expressive aphasia, from damage to Broca's area in the frontal lobe, causes non-fluent, effortful speech with relatively preserved understanding. Receptive aphasia causes fluent but meaningless speech and poor comprehension. Dysarthria is a motor speech problem with intact language.

Answer

C · Expressive (Broca's) aphasia
16.Med-surg: neuro, endocrine & renal

Answer: C · That the catheter is not blocked or kinked

Why this is the answer

A sudden drop in output after transplant may be caused by a blocked catheter, often from clots. The nurse checks the tubing and may flush the catheter per protocol, and then escalates urgently, because vascular thrombosis or rejection are also possible.

Answer

C · That the catheter is not blocked or kinked
17.Med-surg: GI, perioperative & oncology

Answer: C · With every meal and snack

Why this is the answer

Pancreatic enzymes digest fat, protein and carbohydrate, so they are taken with meals and snacks. The dose is adjusted to reduce steatorrhoea and support weight gain.

Answer

C · With every meal and snack
18.Med-surg: GI, perioperative & oncology

Answer: D · "I'll let him lie flat so he sleeps better while the feed runs."

Why this is the answer

The head should stay raised by at least 30–45° during feeding and for a while afterwards. Flushing, checking the tube length and stopping for breathing problems are all correct.

Answer

D · "I'll let him lie flat so he sleeps better while the feed runs."
19.Maternity & obstetric nursing

Answer: D · Full flexion, with the chin on the chest

Why this is the answer

When the head is fully flexed, the suboccipitobregmatic diameter of about 9.5 cm presents. Extension, as in brow and face presentations, presents larger diameters and can obstruct labour.

Answer

D · Full flexion, with the chin on the chest
20.Maternity & obstetric nursing

Answer: C · Uterine inversion

Why this is the answer

An absent fundus on palpation with a mass in the vagina and shock suggest uterine inversion. Help is called immediately, oxytocin is stopped and the uterus is replaced as soon as possible by the medical team.

Answer

C · Uterine inversion
21.Pediatric nursing

Answer: D · Putting a heat pad on the abdomen

Why this is the answer

Heat on the abdomen and laxatives or enemas are avoided in suspected appendicitis because they can increase the risk of perforation. Nil by mouth, IV fluids, analgesia and close monitoring are appropriate.

Answer

D · Putting a heat pad on the abdomen
22.Pediatric nursing

Answer: C · Tell the oncology team at once, as preventive treatment may be needed

Why this is the answer

In immunosuppressed children, chickenpox can cause severe pneumonia, hepatitis and encephalitis. After exposure, the team may give varicella-zoster immunoglobulin or antivirals. Live varicella vaccine is not given during chemotherapy.

Answer

C · Tell the oncology team at once, as preventive treatment may be needed
23.Mental health nursing

Answer: A · "The patient will walk with staff for 15 minutes once a day by Friday."

Why this is the answer

A SMART goal states exactly what the patient will do, how much and by when, so that progress can be evaluated. Vague goals cannot be measured.

Answer

A · "The patient will walk with staff for 15 minutes once a day by Friday."
24.Mental health nursing

Answer: C · Recognise this as countertransference and discuss it in clinical supervision

Why this is the answer

Countertransference is common and is not a failure, but it can affect care if not recognised. Supervision helps the nurse understand the reaction and keep the relationship therapeutic.

Answer

C · Recognise this as countertransference and discuss it in clinical supervision
25.Nursing math & unit conversions

Answer: T = 105.8 °F

Temperature: °C = (°F − 32) × 5/9 and °F = °C × 9/5 + 32. Subtract 32 before you multiply when going from °F, and add 32 after you multiply when going from °C. A quick check: 37 °C is 98.6 °F, and every 1 °C is 1.8 °F.

Multiply by 9/5

41·9/5 = 73.8

Add 32

T = 73.8 + 32 = 105.8 °F

Answer

T = 105.8 °F
26.Nursing math & unit conversions

Answer: V = 300 mL

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Volume per dose

1½ tsp = 1.5·5 = 7.5 mL

Whole course

V = 7.5 mL × 4/day × 10 = 300 mL

Answer

V = 300 mL
27.Dosage calculations

Answer: D = 45 mg

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Total per day

10·18 = 180 mg

Per dose

D = 180/4 = 45 mg

Answer

D = 45 mg
28.Dosage calculations

Answer: V₁ = 62.5 mL

Solution strengths: a percentage strength is grams per 100 mL, so 1% = 1 g/100 mL = 10 mg/mL. A ratio strength 1:1000 means 1 g in 1000 mL = 1 mg/mL; 1:10 000 is 0.1 mg/mL. For a dilution the amount of drug stays the same: C₁·V₁ = C₂·V₂.

Volume of stock

V₁ = 2.5·500/20 = 62.5 mL

Answer

V₁ = 62.5 mL
29.IV infusion rates

Answer: R = 42 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

4·60 = 240 min

Drip rate

R = 500·20/240 = 41.67 ≈ 42 gtt/min

Answer

R = 42 gtt/min

At the bedside you round to the nearest whole drop: 42 gtt/min.

30.IV infusion rates

Answer: D = 15 mg/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Concentration

500/500 = 1 mg/mL

Dose rate

D = 1·15 = 15 mg/h

Answer

D = 15 mg/h
31.IV fluids & fluid balance

Answer: I = 1870 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Add the intake

oral: 150 + 120 = 270 mL
IV infusion: 125·12 = 1500 mL
IV antibiotic: 2·50 = 100 mL
I = 1870 mL

Answer

I = 1870 mL
32.IV fluids & fluid balance

Answer: V = 100 mL

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Elapsed time

07:00 → 14:30 = 7.5 h

Volume infused

120·7.5 = 900 mL

Volume left

V = 1000 − 900 = 100 mL

Answer

V = 100 mL
33.Clinical assessment scores

Answer: MFS = 30

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: no → 0
secondary diagnosis: no → 0
ambulatory aid: none, bed rest or nurse assists → 0
IV therapy or saline lock: yes → 20
gait: weak → 10
mental status: knows own limits → 0

Add

Morse total = 0 + 0 + 0 + 20 + 10 + 0 = 30

Answer

MFS = 30
34.Clinical assessment scores

Answer: high

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 20/min → 0
SpO₂ 89% → 3
on oxygen → 2
SBP 222 mmHg → 3
HR 82/min → 0
alert (A) → 0
T 36.2 °C → 0

Total and red scores

NEWS2 = 0 + 3 + 2 + 3 + 0 + 0 + 0 = 8
At least one parameter scores 3.

Risk group

high

Answer

high

A total of 5 or more calls for an urgent clinical response.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions